Protein-losing enteropathy caused by gastrointestinal tract-involved Langerhans cell histiocytosis

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Protein-losing enteropathy (PLE) is frequently complicated in patients with gastrointestinal tract-involved Langerhans cell histiocytosis (LCH); however, LCH per se is not generally included in the list of diseases that cause PLE. We report here a case of infantile PLE that presented with continuous diarrhea at the onset of LCH. She was initially diagnosed as having allergic gastroenteropathy and, thus, received intravenous prednisolone, which was thought to have induced immunodeficiency and consequently resulted in lifethreatening cytomegalovirus-associated hemophagocytic syndrome and disseminated intravascular coagulation. Because chemotherapy for hemophagocytic syndrome was transiently effective for underlying LCH as well, the diagnosis of LCH was delayed until its recurrence. Gastrointestinal tract-involved LCH, a rare but highly fatal disease, should be considered for infants with refractory gastrointestinal symptoms, especially for those with PLE; endoscopic biopsy is strongly recommended for immediate diagnosis.

Original languageEnglish
JournalPediatrics
Volume125
Issue number2
DOIs
Publication statusPublished - 2010 Feb

Fingerprint

Protein-Losing Enteropathies
Langerhans Cell Histiocytosis
Gastrointestinal Tract
Hemophagocytic Lymphohistiocytosis
Disseminated Intravascular Coagulation
Prednisolone
Cytomegalovirus
Diarrhea
Biopsy
Recurrence
Drug Therapy

Keywords

  • Hemophagocytic syndrome
  • Infants
  • Langerhans cell histiocytosis
  • Protein-losing enteropathy

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

@article{5c4562c14162427ba8dd29b4efb25566,
title = "Protein-losing enteropathy caused by gastrointestinal tract-involved Langerhans cell histiocytosis",
abstract = "Protein-losing enteropathy (PLE) is frequently complicated in patients with gastrointestinal tract-involved Langerhans cell histiocytosis (LCH); however, LCH per se is not generally included in the list of diseases that cause PLE. We report here a case of infantile PLE that presented with continuous diarrhea at the onset of LCH. She was initially diagnosed as having allergic gastroenteropathy and, thus, received intravenous prednisolone, which was thought to have induced immunodeficiency and consequently resulted in lifethreatening cytomegalovirus-associated hemophagocytic syndrome and disseminated intravascular coagulation. Because chemotherapy for hemophagocytic syndrome was transiently effective for underlying LCH as well, the diagnosis of LCH was delayed until its recurrence. Gastrointestinal tract-involved LCH, a rare but highly fatal disease, should be considered for infants with refractory gastrointestinal symptoms, especially for those with PLE; endoscopic biopsy is strongly recommended for immediate diagnosis.",
keywords = "Hemophagocytic syndrome, Infants, Langerhans cell histiocytosis, Protein-losing enteropathy",
author = "Haruko Shima and Takao Takahashi and Hiroyuki Shimada",
year = "2010",
month = "2",
doi = "10.1542/peds.2009-1742",
language = "English",
volume = "125",
journal = "Pediatrics",
issn = "0031-4005",
publisher = "American Academy of Pediatrics",
number = "2",

}

TY - JOUR

T1 - Protein-losing enteropathy caused by gastrointestinal tract-involved Langerhans cell histiocytosis

AU - Shima, Haruko

AU - Takahashi, Takao

AU - Shimada, Hiroyuki

PY - 2010/2

Y1 - 2010/2

N2 - Protein-losing enteropathy (PLE) is frequently complicated in patients with gastrointestinal tract-involved Langerhans cell histiocytosis (LCH); however, LCH per se is not generally included in the list of diseases that cause PLE. We report here a case of infantile PLE that presented with continuous diarrhea at the onset of LCH. She was initially diagnosed as having allergic gastroenteropathy and, thus, received intravenous prednisolone, which was thought to have induced immunodeficiency and consequently resulted in lifethreatening cytomegalovirus-associated hemophagocytic syndrome and disseminated intravascular coagulation. Because chemotherapy for hemophagocytic syndrome was transiently effective for underlying LCH as well, the diagnosis of LCH was delayed until its recurrence. Gastrointestinal tract-involved LCH, a rare but highly fatal disease, should be considered for infants with refractory gastrointestinal symptoms, especially for those with PLE; endoscopic biopsy is strongly recommended for immediate diagnosis.

AB - Protein-losing enteropathy (PLE) is frequently complicated in patients with gastrointestinal tract-involved Langerhans cell histiocytosis (LCH); however, LCH per se is not generally included in the list of diseases that cause PLE. We report here a case of infantile PLE that presented with continuous diarrhea at the onset of LCH. She was initially diagnosed as having allergic gastroenteropathy and, thus, received intravenous prednisolone, which was thought to have induced immunodeficiency and consequently resulted in lifethreatening cytomegalovirus-associated hemophagocytic syndrome and disseminated intravascular coagulation. Because chemotherapy for hemophagocytic syndrome was transiently effective for underlying LCH as well, the diagnosis of LCH was delayed until its recurrence. Gastrointestinal tract-involved LCH, a rare but highly fatal disease, should be considered for infants with refractory gastrointestinal symptoms, especially for those with PLE; endoscopic biopsy is strongly recommended for immediate diagnosis.

KW - Hemophagocytic syndrome

KW - Infants

KW - Langerhans cell histiocytosis

KW - Protein-losing enteropathy

UR - http://www.scopus.com/inward/record.url?scp=76049105951&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=76049105951&partnerID=8YFLogxK

U2 - 10.1542/peds.2009-1742

DO - 10.1542/peds.2009-1742

M3 - Article

C2 - 20083519

AN - SCOPUS:76049105951

VL - 125

JO - Pediatrics

JF - Pediatrics

SN - 0031-4005

IS - 2

ER -